A patient was treated for pulmonary embolism and cold agglutinin disease (CAD) which were secondary to a Mycoplasma pneumoniae infection, as reported in the Journal of Medical Cases.

“Cold agglutinin-mediated AIHA [autoimmune hemolytic anemia] is divided into primary (idiopathic) and secondary, caused by infection (most often [M. pneumonia], Epstein-Barr virus infection, cytomegalovirus infection, SARS-CoV-2), malignancy, and lymphoproliferative disorders,” the authors said.

The case described the initial treatment complications caused by CAD before it was diagnosed. The initial diagnosis was for community-acquired pneumonia and the patient was given intravenous piperacillin and tazobactam plus 1 unit of cold blood to increase hemoglobin levels. The patient’s hemoglobin levels decreased instead as a consequence of the transfusion.


Continue Reading

A second transfusion with 2 units of blood increased hemoglobin levels but only slightly. Once the CAD was discovered through positive results for C3b and C3d on direct antiglobulin test, the patient received only warm-blooded transfusions and their hemoglobin levels improved.

Read more about CAD complications

“Our case is unique in that the patient had very severe anemia and very severe leucocytosis, making us suspect a hematologic malignancy at initial presentation,” the authors said.

The patient, a 27-year old woman, presented with jaundice, fever, and hypoxia with a history of dry cough, dyspnea, lethargy, nausea, and vomiting. Investigations revealed leukocytosis and severe hemolytic anemia in addition to pneumonia and pulmonary embolism as seen on chest imaging.

“The hemolytic anemia was exacerbated by the initial administration of cold blood transfusion before we administered the appropriate warm blood transfusion,” the authors concluded. “This case emphasizes the importance of increasing awareness and clinical suspicion when faced with a similar clinical scenario and the importance of warm blood transfusion for AIHA due to cold agglutinin disease.”

The patient received daily folic acid and oral prednisolone to prevent further hemolysis and was given an antibiotic regimen of ciprofloxacin and clarithromycin twice a day. Once stable, she was also started on heparin to help with pulmonary embolism which was later switched to a direct oral anticoagulant. The patient was in good health at 2- and 4-month follow-ups after discharge and the oral anticoagulants were stopped at 6 months.

Reference

Kumaravel Kanagavelu AS, Nagumantry SK, Sagi SV, Oyibo SO. A rare case of severe hemolytic anemia and pulmonary embolism secondary to Mycoplasma pneumoniae infection. J Med Cases. 2022;13(3):119-124. doi:10.14740/jmc3866